Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lipodystrophy and Fatigue
May 31, 2003

Dr Bob,A quesion about anabolic steroids and testosterone for fatigue.It is fair to say that some body builder take these drugs,for strength, lean body mass and endurance.In my case .I take testosterone injections fortnightly some times earlier depending how I feel(hiv+).If the case with body builders is true ,why then wouldn't it be beneficial to HIV+ people to do the same to combat fatigue, lipodystrophy improve body shape(thinner arms and legs) and raise cd4.I have found with myself if I have my injections weekly and cycle my injections ( so many weeks on and so many weeks off) with going to the gym and a good diet,(never missing my meds in 7 years) my cd4 go up.When I don't take my testosterone injection for a few weeks my cd4's go down and I get fatigued.Isn't all medication beneficial? Why then would my doctor brush anabolic steroids aside if I thought it could help.What do you think.

Response from Dr. Frascino

Hello,

Well you have several misconceptions here that are probably leading to your confusion on this issue. First, "is it fair to say" some body builders use testosterone and anabolic steroids to increase muscle mass? Sure its fair, but the real question should be is it recommended? Medically speaking, definitely not! The risks far outweigh the potential benefits. Risks include liver damage, shutting off the bodys ability to make its own testosterone, and perhaps most frightening, loss of testicular volume (shrinking your nads till youre hung like a tic-tac!)

Second, "if the case with body builders is true . . . " Thats a really big "if" due to the risk factors mentioned above. Testosterone/anabolic steroids do not improve lipodystrophy. In fact, use of these products can increase fat loss, making things look worse instead of better (lipoatrophy, fat loss).

Third, testosterone does not raise CD4 counts. How can you determine that if you dont take your testosterone for a few weeks, your CD4 counts go down? That would mean you are measuring your CD4 count every few weeks, which is doubtful. Immunologically and medically, testosterone does not affect CD4 counts.

Fourth, isnt all medication beneficial? Sure, it can be, but only if prescribed for the proper conditions. For instance, iron supplements can help iron-deficiency anemia, but if you take iron supplements just because you thought it might be helpful, you could actually make yourself sick.

So, should you be on testosterone and anabolic steroids? I would only be able to answer that by reviewing your case in much more detail. You are HIV-positive. Therefore, there is a chance you may have hypogonadism (low testosterone levels), as this condition is quite common in us positive guys. This can be easily determined by checking your blood testosterone levels. If low, replacement therapy would be warranted. Rather than the large doses given periodically by injection, I prefer to use the daily topical preparations, such as AndroGel, because this is more physiologic. By that I mean this is what the body is used to. Your fatigue might be related to the fact that your testosterone level falls to below normal levels if you wait too long in between injections. Id suggest talking to your doctor about using a daily self-administered preparation (gel or patch).

Anabolic steroids? Testosterone is an anabolic steroid. Anabolic means muscle building. It is also an androgenic steroid. That means it stimulates the development of male characteristics, like facial hair, deepening of the voice, etc. There are some anabolic steroids that have very little androgenic effects. Anabolic steroids can be quite helpful in the treatment of HIV wasting.

Your doctor should not "brush aside" any of your questions. Rather, he should explain his rationale for recommending or not recommending a particular therapy.

Hope that helps clear things up for you.

Dr. Bob


Previous
Rent fan heard you were in NY!!!!!
Next
finding a doctor

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement